Get email alerts Get Celiac.com E-mail Alerts  




Celiac.com Sponsor:
Celiac.com Sponsor:




Ads by Google:






   Get email alerts  Subscribe to FREE Celiac.com email alerts

What Is It About Grapefruit?
0

7 posts in this topic

I know that grapefruit has health benefits so I try to eat it from time to time. But everytime I eat it I notice that I get fatigued and spacey for the rest of the day. I also feel a general malaise. Ive been told by a nutritionist before that this is because grapefruit has detoxifying properties and that this could be a good thing.

Does anyone know about this?

Steph

0

Share this post


Link to post
Share on other sites


Ads by Google:

I don't have the scientific research to back me up, and haven't googled it, but I DO know that grapefruit doesn't mix well with many medications - in fact there are warning labels on many prescription bottles stating that grapefruit must NOT be taken with this med. So....could you be taking a med that conflicts with it?

0

Share this post


Link to post
Share on other sites
I don't have the scientific research to back me up, and haven't googled it, but I DO know that grapefruit doesn't mix well with many medications - in fact there are warning labels on many prescription bottles stating that grapefruit must NOT be taken with this med. So....could you be taking a med that conflicts with it?

I have heard many times that grapefruit does not mix with many medications, one i know is high blood pressure pills.

I know when i eat grapefruit i feel much better, but i do not take any meds, i dont even like to take tyenol.

paula

0

Share this post


Link to post
Share on other sites

does grapefruit make tylenol have funny side effects?? if so maybe this is part of my problems! I've been eating grapefruit a lot b/c of the detox/cleansing attributes. I have checked with my pharmacy and my depression and anxiety meds arent supposed to conflict with grapefruit.....but maybe it does.

i'll google it. let me know if you find anything out!

0

Share this post


Link to post
Share on other sites

I was just going to post about grapefruit and medicine as well. If you don't feel good when you eat it, I don't think you should eat it.

0

Share this post


Link to post
Share on other sites




As everyone already mentioned grapefruit can intertere with medications. I have also read that grapefruit juice can reduce the liver's ability to detoxify itself by around 40%. All toxins depend on the liver for detoxification.

Because the grapefruit juice slows down the liver's detoxification.....this creates a problem with certain medications.

Karch, an expert on drug interactions, explains that grapefruit juice is one of the foods most likely to cause problems with drugs, because it is metabolized by the same enzyme in the liver that breaks down many drugs. The cytochrome P-450 3A4 enzyme breaks down grapefruit juice into useful components for body, just like it breaks down dozens of medications. Karch says when the system is overloaded, the grapefruit juice can "swamp" the system, keeping the liver busy and blocking it from breaking down drugs and other substances.

Drugs that use the same pathway and interact with grapefruit juice target some of the most common health problems doctors see today. The list consists of more than 50 medications, including some drugs used to treat high cholesterol, depression, high blood pressure, cancer, depression, pain, impotence, and allergies

Grapefruit has its goods and bads. If you are becoming symptomatic while eating it I would assume its inhibiting certain liver enzymes which you are needing for medications or other things such as caffeine or alcohol.

I would recommend staying away from grapefruit if your liver is needing to break down medications or if your body is toxic from other substances.

0

Share this post


Link to post
Share on other sites

I have read the same thing about grapefruit, with the medication thing, but I always thought that grapefruit increase the drugs availability in the body and since I just started an SSRI antidepressant I thought that this would get it to kick in sooner. but instead Ive just been feeling really crappy lately.

I am going to stay away from it, but I find it so fascinateing how its effects can be so powerful. I wish there were more clear cut info about the power of nutrition.

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
0

  • Recently Browsing   0 members

    No registered users viewing this page.